Medical Q&As

Warfarin - stopping treatment?

I am aged 62 and have a fast heartbeat. I have been taking warfarin for the last six weeks. Can I stop this drug abruptly? Can warfarin cause a brain haemorrhage?

I assume that the fast heartbeat that you are suffering from is called atrial fibrillation. This is characterised by a fast and irregular heartbeat. One of the risks associated with this condition is stroke. This can happen when a tiny clot forms in the left ventricle, which is the large pumping chamber of the heart, that pumps blood out through the aorta and into the general circulation. The tiny clot is then swept out of the heart and can lodge in a small blood vessel in the brain thereby blocking it and cutting off the blood supply giving rise to a stroke. Therefore warfarin is prescribed to prolong the clotting time of the blood, which ultimately reduces the risk of clot formation in the left ventricle. In other words it is prescribed to prevent stroke from happening. Warfarin levels in the blood need to be monitored very closely in order to be sure that the dose is not too high. If too much warfarin was being taken a brain haemorrhage could happen but this would be an extremely rare event and I have never experienced this in over twenty years of busy medical practice. If warfarin therapy were being stopped the person would simply stop taking the tablets without needing to tail off gradually. However, I stress strongly that this is not a decision you should undertake yourself. Some people may need to keep taking warfarin for the rest of their lives whereas others only need to do for 3 to 12 months. This is a matter for your doctor to advise you on.